Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation

Hideharu Hagiya, Koji Miyawaki, Norihisa Yamamoto, Hisao Yoshida, Akihiro Kitagawa, Tadafumi Asaoka, Hidetoshi Eguchi, Yukihiro Akeda, Kazunori Tomono

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Ceftriaxone is a widely used third-generation cephalosporin showing advantageous pharmacokinetic properties and a broad antimicrobial spectrum. We herein report a case of ceftriaxone-induced neurotoxicity in a 56-year-old man on hemodialysis. Seven days after initiating high-dose ceftriaxone, the patient developed impaired consciousness along with facial myoclonus and sporadic phonation. The symptoms clearly disappeared shortly after withdrawal of the drug. Ceftriaxone is considered a safe antibiotic for patients with renal insufficiency, since it is excreted via both haptic and renal pathways. Physicians should note that antibiotic-associated encephalopathy may develop in patients administered ceftriaxone, especially in those complicated with renal dysfunction.

Original languageEnglish
Pages (from-to)3103-3107
Number of pages5
JournalInternal Medicine
Volume56
Issue number22
DOIs
Publication statusPublished - 2017

Keywords

  • Antibiotic-associated encephalopathy
  • Ceftriaxone
  • Chronic kidney disease
  • Hemodialysis
  • Nonconvulsive status epilepticus
  • Transplantation

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation'. Together they form a unique fingerprint.

  • Cite this

    Hagiya, H., Miyawaki, K., Yamamoto, N., Yoshida, H., Kitagawa, A., Asaoka, T., Eguchi, H., Akeda, Y., & Tomono, K. (2017). Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation. Internal Medicine, 56(22), 3103-3107. https://doi.org/10.2169/internalmedicine.8774-16